Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 6, NWS Seattle, WA

January 6, 2021

NWS Seattle, WA issued this small craft advisory at Jan 6, 2021, 2:53 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2021, 2:53 AM PST (10:53 UTC)
Expired
Jan 6, 2021, 10:00 AM PST
In force
7 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

392 
WHUS76 KSEW 061053
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
253 AM PST Wed Jan 6 2021

PZZ132-061800-
/O.CAN.KSEW.GL.W.0003.000000T0000Z-210106T1200Z/
/O.NEW.KSEW.SC.Y.0006.210106T1053Z-210106T1800Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
253 AM PST Wed Jan 6 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...GALE WARNING IS CANCELLED...

* WHAT...South winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ133-134-061200-
/O.CAN.KSEW.GL.W.0003.000000T0000Z-210106T1200Z/
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
253 AM PST Wed Jan 6 2021

...GALE WARNING IS CANCELLED...


$$

PZZ131-135-061200-
/O.CAN.KSEW.SC.Y.0005.000000T0000Z-210106T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
Puget Sound and Hood Canal-
253 AM PST Wed Jan 6 2021

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

PZZ150-153-156-170-173-176-061900-
/O.EXT.KSEW.SC.Y.0005.000000T0000Z-210107T1400Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
253 AM PST Wed Jan 6 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PST THURSDAY...

* WHAT...South winds 15 to 25 kt and seas 16 to 20 ft at 14
  seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 6 AM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ130-061900-
/O.EXT.KSEW.SC.Y.0004.000000T0000Z-210107T1400Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
253 AM PST Wed Jan 6 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PST THURSDAY...

* WHAT...Seas 13 to 17 ft at 14 seconds.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 6 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ110-061900-
/O.EXT.KSEW.SC.Y.0267.000000T0000Z-210108T0000Z/
Grays Harbor Bar-
253 AM PST Wed Jan 6 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST THURSDAY...

* WHAT...Combined seas 15 to 18 ft. Bar conditions severe with
  breakers likely. Maximum ebb currents will occur around 1015 AM
  and 1015 PM today.

* WHERE...Grays Harbor Bar.

* WHEN...Until 4 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
1 follow-up statement
999 
WHUS76 KSEW 061713
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
913 AM PST Wed Jan 6 2021

PZZ150-153-156-170-173-176-070115-
/O.CON.KSEW.SC.Y.0005.000000T0000Z-210107T1400Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
913 AM PST Wed Jan 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY...

* WHAT...South winds 15 to 25 kt and seas 16 to 21 ft at 15 
  seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 6 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ130-070115-
/O.CON.KSEW.SC.Y.0004.000000T0000Z-210107T1400Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
913 AM PST Wed Jan 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY...

* WHAT...East winds 15 to 25 kt and seas 13 to 17 ft at 15 
  seconds.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 6 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ132-061815-
/O.CON.KSEW.SC.Y.0006.000000T0000Z-210106T1800Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
913 AM PST Wed Jan 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...East winds will continue to ease below advisory level.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ110-070115-
/O.CON.KSEW.SC.Y.0267.000000T0000Z-210108T0000Z/
Grays Harbor Bar-
913 AM PST Wed Jan 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
THURSDAY...

* WHAT...Combined seas 15 to 18 ft. Bar conditions severe with 
  breakers likely. Maximum ebb currents will occur around 1015 
  AM and 1015 PM today. 

* WHERE...Grays Harbor Bar.

* WHEN...Until 4 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Jan 5, 9:06 PM PST, 5 hours 47 minutes earlier.

Area forecast discussion, Jan 5, 9:06 PM PST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
906 PM PST Tue Jan 5 2021

.SYNOPSIS...Another front is crossing the region tonight,
bringing gusty winds, mountain snow, and heavy lowland rain to
Western Washington. Showers will linger Wednesday across the area,
but drier conditions arrive Thursday under weak high pressure.
Another storm system arrives Friday with possible additional
disturbances through early next week.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...Small update to the
forecast this evening. Front moving a little slower so have
extended the high wind warning for Western Whatcom and San Juan
counties and the wind advisory for Western Skagit county and the
Admiralty Inlet area until 1 am this morning. Remainder of the
forecast unchanged. Felton

A strong cold front will move through the area tonight with
strong winds, heavy lowland rain, and mountain snow continuing
this evening and through early Wednesday. This front will be slow
to advance, which will maintain heavier rain and mountain snow.
Snow levels will remain near or just below 3,000 feet. Current
advisories and warnings remain on track for the mountains. Winds
will remain quite gusty into the evening hours, gradually easing
behind the front, and those headlines also remain unchanged.

For Wednesday, showers will develop across the region behind the
front on Wednesday in the onshore flow, and cooler temperatures
aloft as the trough passes across may increase instability. There
remains a small chance of a thunderstorm or two tomorrow, and any
strong showers may contain some small hail, but the convective
parameters remain marginal. Precipitation will become
increasingly confined to the Cascades through the day, tapering
off in the evening. Large waves will continue to move through the
coastal waters and reach the coastal beaches, creating ongoing
dangerous conditions in the surf zone. Anyone along the coastline
or viewing the waves should remain a safe distance away.

A shortwave ridge then amplifies over the Pacific Northwest, with
drier conditions - perhaps the first dry day of the year for most
of the forecast area, and some breaks in the clouds are possible
by the afternoon as the air mass dries out.

The break in the weather on Thursday won't last too long, with
another system arriving from the Pacific. While there is some
spread in the ensemble guidance in the strength of the system, it
looks to be breezy with the arrival of the front, especially in
the normally windy spots. The front likely will not have a tap of
deep moisture with in and will be fairly fast moving, which should
help to limit rainfall totals.   Cullen

.LONG TERM /SATURDAY THROUGH TUESDAY/...Some showers may linger
into early Saturday, especially in the mountains, but expect
another primarily dry day for the lowlands in between system.
Another system may bring other dose of heavy rain/mountain snow
and wind around Monday, but still plenty of spread among possible
solutions with a portion of them limiting impacts of the system.
Guidance then suggests a ridge may eventually build over the
western U.S. for the middle of next week, though depending on the
strength of the ridge and how far west (that is, how close to the
Pacific NW) it sets up, there does remain some potential for
another system to at least approach the region. In general, this
period looks to be characterized by temperatures trending slightly
above normal with snow levels mostly around or above the Cascade
Passes. Cullen

&&

.AVIATION...Front moving through the area overnight. Ceilings near
4000 feet lowering down to near 2000 feet around midnight just
ahead of the front. Local visibility 3-5sm in moderate rain just
ahead and with the front. Ceilings in the 1000-2000 foot range
continuing into Wednesday afternoon.

KSEA...Ceilings near 4000 feet lowering to 1000-2000 feet after
09z. Ceilings remaining in the 1000-2000 foot range into the
afternoon hours. Southeast wind 6 to 10 knots becoming south 10-15
knots with gusts to 20-25 knots after 12z. Winds easing around
20z. Felton

&&

.MARINE... strong front will continue to move through the inland waters
tonight with high end gales occuring along the coast, northern
inland waters and the eastern Strait of Juan de Fuca. Small Craft
Advisory winds will continue elsewhere into this evening. Winds
will then gradually taper overnight and will be lighter Wednesday
into Thursday as high pressure builds across the coastal waters.
Lighter winds will remain short-lived however, as the next system
approaches the area Thursday night into Friday and brings with it
another round of advisory level winds to area waters.

Seas will continue to build across the coastal waters to 18 to 24
feet tonight and will persist into early Wednesday morning, before
gradually subsiding through the day Wednesday and Thursday. Seas
across the coastal waters look to then build again by early
Friday. Borth

&&

.HYDROLOGY...More rain across the area tonight with rain rates
dropping off significantly behind the front Wednesday morning.
Another 1 to 2 inches of rain is forecast for the mountains
overnight into Wednesday morning. Snow levels remain fairly low
in the Cascades, 3000 to 4000 feet, which will help limit the
rises on rivers flowing out of the Cascades. Rivers flowing out of
the Olympics are rising again tonight but no additional river
flooding is forecast. Same is true in the Chehalis basin with no
additional flooding in the forecast. Next round of rain arriving
Thursday night. Rain rates will be well below the systems we have
seen so far this month limiting hydro concerns.

The flood warning will remain in effect for the Skokomish River
at Potlatch into the weekend. Flood warnings will also continue for
the lower reaches of the Chehalis river. The river near Grand
Mound will drop below flood stage late Wednesday with the river
not dropping below flood stage at Porter until Friday morning.
The flood crest will take about 24 hours to get from Porter to
Grays Harbor. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 10 AM PST Wednesday for Cascades of
     Pierce and Lewis Counties-Cascades of Whatcom and Skagit
     Counties.

     Winter Weather Advisory until 10 AM PST Wednesday for Cascades
     of Snohomish and King Counties.

     High Wind Warning until 1 AM PST Wednesday for San Juan County-
     Western Whatcom County.

     Wind Advisory until 1 AM PST Wednesday for Admiralty Inlet Area-
     Western Skagit County.

     High Surf Advisory until 4 AM PST Wednesday for Central Coast-
     North Coast.

     Winter Weather Advisory until 4 AM PST Wednesday for Olympics.

PZ...Small Craft Advisory until 4 PM PST Wednesday for Grays Harbor
     Bar-West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 6 AM PST Thursday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Warning until 10 PM PST this evening for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Warning until 4 AM PST Wednesday for Admiralty Inlet-East
     Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory until 4 AM PST Wednesday for Central U.S.
     Waters Strait Of Juan De Fuca-Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:23 PM PSTGale WatchSEW23 hr
Jan 6, 3:23 PM PSTSmall Craft AdvisorySEW5 hr
Jan 6, 3:23 PM PSTSmall Craft AdvisorySEW11 hr

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.